Viewing 6 reply threads
  • Author
    Posts
    • #17086
      Jodi Enders
      Keymaster

      Mycophenolic acid, brand name Myfortic and CellCept, is an immunosuppressant delayed-release drug. Mycophenolic acid is most often used with other medicines to prevent organ rejection after an organ transplant. Mycophenolic acid is also now used to treat those above the age of 5 with Myasthenia gravis.

      The medicine requires both males and females to use effective birth control measures to prevent pregnancy. The drug can cause a miscarriage or congenital disabilities when used during pregnancy.

      Not only does mycophenolic acid increase your risk of cancer and infections, but it can lead to a never-ending list of side effects.

      I experience many side effects on this list. Still, the list is so broad that my doctor doesn’t necessarily believe the symptoms I am experiencing are from mycophenolic acid. However, the timing lines up perfectly for me when I started taking the medication. My MG symptoms are under control, and prednisone is the only other prescription I’m on.

      Call your doctor right away if you have any alarming symptoms. Most common side effects include upset stomach, nausea, vomiting; diarrhea, constipation; low blood cell counts, infections; sleep problems; painful urination.

      Do you experience any continuing symptoms taking mycophenolic acid for Myasthenia gravis?

    • #17099
      Charles Karcher
      Participant

      I take 2000 mg of Mycophenolate Mofetil daily.  Presumably we are talking about the same thing.  I have been taking the same amount for approximately 18 months.  My other Mg medications are Mestinon and Soliris(infusion).  The only side effect I experience of the above is occasional diarrhea which I more attribute to the Mestinon than the Cellcept.  My neurologist at my last visit said we would discuss cutting back the Cellcept at my nest appointment.

    • #17117
      Tim Lindsey
      Participant

      THANK YOU, Jodi, for your comments about Mycophenolate.  I am in my 9th month of use at 1500 mg/day.   I have had no adverse reactions to it, but always appreciate warnings and follow-up info.  The point about increased cancer risk is certainly worth investigating.  My neurologist really wants to avoid steroid use for me, so this is his choice.  I’d love more info/stats on the cancer risks.  I’ll look into that some more.

      I am also taking Pyridostigmine (480mg/day) & have IVIG every 3 weeks.  This regimen has brought me from a very low place to maybe 75-80% former strength.

      Strange disease, eh?  I really appreciate this forum and all your work and input.

    • #17132
      Sharon Haw
      Participant

      I’m on 2000 mg mycophenolate mofetil (cellcept) per day for the second year. I was diagnosed with generalized MG a month after my eyelid drooped, and was on steroids and mestinon the first year, then weaned off steroids and switched to cellcept because mestinon was making my eyes twitch so hard I could barely drive. My neurologist says the cancer risk is rare and most cases occur after decades of taking this medication, and my family doctor does a very thorough annual cancer screening. My symptoms have been under control since I was diagnosed, and the most troublesome side effect I have from cellcept is due to immune suppression. I’ve had one infection after another. 8 months of sinus infections and antibiotics, a bladder infection, carbuncles (boils), a return of acne, fungal infections in skin folds, etc. I have to shower and dry thoroughly daily with antibacterial soap and use anti-fungal ointment or spray in certain spots. I’m really sensitive to overheating but less so with my hair up and if I walk long distances or climb stairs, I have to be careful I don’t trip due to not lifting my feet as high but that rarely happens. Overall, I live a pretty normal life. I’ve also noticed that I get restless legs at night more often and more intensely. My family is prone to restless leg syndrome but taking magnesium usually controls it, except magnesium is not recommended for people with MG so I can’t take it anymore. I have insomnia more often, too, and sometimes I only get 1 hour of sleep. That’s apparently a side effect of cellcept but I’m on other medications at very low doses for other conditions that also affect sleep. I had my annual review with my neurologist today and asked if I could reduce the dose of cellcept since I’ve been so stable, and he said to ask him again in a year because it’s recommended that there be several years symptom-free before reducing the cellcept dose, and I’m almost there. I’ve found that most health care professionals have heard of myasthenia gravis – it was my optometrist who recommended I see my family doctor when my eyelid drooped because it could be MG. Then my family doctor, who has an autoimmune disease, too, did some basic tests for MG and referred me to a rapid assessment neurology clinic where they did a series of tests, including the one with electric currents that revealed all of my muscles are affected. My neurologist is associated with this clinic at a research university and the interns at the clinic are always wowed that they’re meeting someone with MG because they’re taught that it is quite rare. I realize I’m very fortunate that it was diagnosed so quickly and accurately and that I’ve stabilized long term.

    • #17150
      Kelley
      Participant

      Cellcept seriously elevated my liver enzymes and lipids. I stopped use and am now on Imuran. So far, labs on this med are OK. No matter which immunosuppressive treatment you’re on, make sure your labs are checked regularly. My docs have it done every 3-4 months.

    • #17155
      Sharon Haw
      Participant

      Excellent point about liver enzymes which is one of the reasons I was switched from mestinon to cellcept. I had monthly blood tests until Covid hit. My doctors weighed the risk of catching Covid at a busy lab against a year of normal blood tests & decided I could forego the tests temporarily. Had a test recently- still normal.

      • #17156
        Kelley
        Participant

        Just to make sure I was clear: Cellcept is what caused very high liver enzymes and lipids in me… not mestinon.

    • #17163
      Sharon Haw
      Participant

      Your post was clear – my post agreed on the importance of regular blood tests to monitor the liver. I probably shouldn’t have mentioned that testing was also done in my case with Mestinon & continued once I was switched to Cellcept. Monitoring in my case confirmed that Cellcept is being tolerated.

Viewing 6 reply threads
  • You must be logged in to reply to this topic.

©2021 KLEO Template a premium and multipurpose theme from Seventh Queen

CONTACT US

We're not around right now. But you can send us an email and we'll get back to you, asap.

Sending

Log in with your credentials

or    

Forgot your details?

Create Account